Bisoprolol : Hi. Started Bisoprolol in... - British Heart Fou...

British Heart Foundation

39,078 members25,070 posts

Bisoprolol

Seaguller profile image
17 Replies

Hi. Started Bisoprolol in June and last week dosage increased from 2.5mg to 5mg. Feel quite lethargic and occasionally weeknin muscles. Are these normal side effects?

17 Replies
Dovaston profile image
Dovaston

Hi I had my Bisoprolol dose increase from 2.5 mg to 5mg and noticed the difference ! I was fine on 2.5mg once a day but when it was increased to 2.5 mg twice a day it had a noticeable affect on me namely Fatigue. Just putting up with it as needs must. That said there is an alternative to Bisoprolol . 😊😊

Seaguller profile image
Seaguller in reply to Dovaston

Hi Thanks. How long have you been on 5mg?

cowparsley profile image
cowparsley in reply to Dovaston

Yep,same symptoms.Every muscle in my body ached and couldn’t exercise.Now cut my pill in half.I know that’s not the sensible thing to do but was desperate.Will speak to GP to try a different beta blocker.Suggest you do the same.

minchern profile image
minchern

Hi, Yes I'm on 5mg and like you felt like a Zombie especially in the afternoons. Started taking mine now at night and things are a lot better :)

Dovaston profile image
Dovaston

8 months , think things have improved slightly as body adjusts but still have fatigue. Fight not to doze off in afternoon 💤

Frequentshocker profile image
Frequentshocker

Same here, I couldnt function at all on 5mg daily and was horrified when I was told I was to gradually increase to 10mg daily. I had to return to 2.5 daily but it failed to prevent the vts and afs that caused my icd shocks. You dont say if youve got a defibrillator, if not then don't stop taking them. Ask your consultant or your gp to look at alternative options. Bisoprolol is the standard remedy but some of us are more sensitive to beta blockers and you may be a lot better on a different one.It took a few years of trial and error to get onto something that cured my arrhythmias sufficiently.

I was actually feeling great for weeks after my initial sca and having a defibrillator fitted. I quickly resumed my normal fitness until my my gp received a letter from my cardiologist recommending I take bisoprolol and then my problems started. It was such a debillitating change I had to forget about returning to wotk until I weaned myself off them and got back to somewhere near normal, much to the horror of my consultant. I didnt know this was to be for life! She put me back on them yet Id been completely fine while off them and 6 months after going back on them and then increasing the dosage, i got arrhythmias causing the start of regular icd shocks.

My gp always says to contact my consultant as she is not a cardiac specialist and can only be guided by one so unless I end up in hospital again I will continue as I am and see how it goes now, I find the minumum dose of any meds allows me to function daily whilst only having rare shocks now. Taking more meds and not having any quality of life just to prevent an annual setback is far from ideal. Id rather be reaonably ok for 364 days a year than taking more drugs that make it hard to even leave the house. I sometimes get episodes of arrhythmais in between but just rest at those times. I often fight to stay awake all day and sleep dominates my days and nights now but at least Im not so foggy headed inbetween. I now struggle with weight gain due to less activity, and thats not good for the heart either.

Last year when I had an icd shock the consultant recommended me taking another calcium channel blocker on top of the quinedine. Despite taking it all at night it still knocked me out and caused so many side effects making it impossible to continue on it. I rang my gp to say I really cant cope with it and had to stop taking them. I then, finally, got a telephone appt with my consultant who decided that doubling the dosage of the Quinedine I take was the best option so we tried that. She said if it upsets my tum too much to get another drug to combat that but I was ill on it and returned to the dose that worked before. will stick with it until any further setbacks now. Its seems less drugs and healthy diet suit my body far better. Its taken me six years to finally come to terms with the fact Im clearly not going to get better and return to 'normal' fitness again now. I still wonder if theres a natural solution to this and if not taking any meds at all wouldve allowed me to continue my life as usual. I mentioned this to the cardiologist I saw ok my last visit to hospital. He said no one can tell! The only way to find out would be to try not taking anything but if I end up with arrhythmias and shocks putting me in hospital again theyd only return to trying what they know works best. He said some are more sensitive than others to the treatments and we don't know what suits any one individual without trying it and reporting back.

I get very upset at times as its all so frustrating but must remember that Im lucky to be alive and that far outweighs the alternative. My meds are a relatively small sacrifice in exchange for that option!

You will find what suits you best over time, A good gp or line of contact with a consultant will help to speed up the process too. Some people are fine with Bisoprolol, some prefer other types, ww are all different in how our body processes the meds. You can learn more from people sharing info on here and Im grateful for the support after 6 years of being left to muddle through without from anyone who knows what its really like. Theres a fb page for sca survivors too which is very supportive.

I hope you get yours sorted out but basically its trial and error until you find what suits you but unfortunately it seems I must accept the gp advice that more tiredness is part of our condition now. Good luck!

RufusScamp profile image
RufusScamp

Not easy to say. I'm on 10 mg, but found no difference to 2.5 or 5 mg. We are all different in our responses.I feel dozy mid-afternoon, but is that medication or old (well fairly old) age?

pasigal profile image
pasigal

I'm on 5 mg, after going up from 2.5. Definitely notice a difference as I'm fairly worthless in the afternoons, but I mostly fight off the urge to nap. I'd describe my fatigue as manageable, for now...

CRTD profile image
CRTD

I spent a long time trying to increase Bisoprolol from 2.5 to a target of 10. Every time it was increased I felt dreadful, heavy legs, fatigue that made life unbearable. After trying Cardivolol that gave similar effect I ended up on Nebivolol which was fine for me

Sheila321 profile image
Sheila321

I started on 2.5 bisprol last June & my cardiologist said he wanted to gradually increase my dose until I was on 10. In December my dose wad increased to 3.25 & I feel fine. Perhaps if the increase is gradual, the symptoms are less severe. I live in France so there may be different protocol.

Gazza-id profile image
Gazza-id

I do not think your experience is uncommon.

I eventually went up to 5mg but had to reduce to 3.75 mg because of the effects that were similar to you.

The arrhythmia nurse recommended that I switch to taking it at night and that has made a massive difference. Perhaps discuss this option with your medical team.

Gaz

minchern profile image
minchern in reply to Gazza-id

Yes taking them at night worked for me but do you suffer from disturbed sleep ? bad dreams as mine have increased

Gazza-id profile image
Gazza-id in reply to minchern

The dreams - which are very vivid - I have from time to time. They are more dreams than nightmares but a bit spooky as they feel so very real. Tbh I have had them when ever I took the medication. I would say less at night on balance.

PhilGM profile image
PhilGM

I had the same problem going from 2.5 to 5 with the hospital wanting me to build up to 10! (Why are they obsessed with our taking as much as possible!) I found I could cope by breaking the tablet in two with my thumb nail. Not easy to do I know with such small tablets but I understand you can get tablet splitters. I take half in the morning and half before bed. To help confirm they are doing their job I use an oxymeter to confirm my heart BPM stays below 70 which by and large it does( except when watching Manchester United which doesn’t do me any good! ). Just thought you could try spreading the load as it were.

Dj1962 profile image
Dj1962

Hi..I'm on the lowest dose 1.25mg and I find it hard to function....

marigoldb profile image
marigoldb in reply to Dj1962

I’m also on just 1.25 mg, take it at night, as so sensitive to even that amount, if I take it in the day my b/p plummets. Following open heart surgery, surgeon said I didn’t need it any more and stopped it. Follow up with cardiologist, he said it should never have been stopped!Difference of opinions I guess!

I do have awful fatigue, and so little energy, but guess I am glad to be alive. Roll on the better weather.

Cricket23 profile image
Cricket23

I was on Bisoprolol (5mgs), but after an ICD shock I was switched to Sotalol (120mgs twice a day). I actually tolerate the Sotalol much better than Bisoprolol. Have a word with your cardiologist about switching drugs. Good luck!

You may also like...